Idaho, 2011

Extreme Cold in Idaho, February 1 to 2, 2011

February 1 to 2, 2011 · NWS PIH · 6 events in 6 counties and zones

Several school closings occurred in southeast Idaho due to the extremely cold conditions on both Feb 1st and 2nd. Widespread wind chill readings of -25 to -40 degrees occurred on the morning of the 1st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several school closings occurred in southeast Idaho due to the extremely cold conditions on both Feb 1st and 2nd. Widespread wind chill readings of -25 to -40 degrees occurred on the morning of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 31, 2:32 PM MST, 9 hours 29 minutes earlier.

Area forecast discussion, Jan 31, 2:32 PM MST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MST MON JAN 31 2011

.SHORT TERM...TONIGHT THROUGH THRUSDAY. COLD ARCTIC AIR FROM A
STRONG HIGH PRESSURE SYSTEM PUSHING INTO THE NORTHERN PLAINS IS
SPILLING OVER THE DIVIDE INTO THE UPPER SNAKE RIVER PLAIN THIS AFTN.
THIS AIRMASS WIL MAKE ITS WAY SOUTHWEST TO OVERSPREAD THE ENTIRE
FCST AREA BY MORNING. AS TEMPS FALL OVERNIGHT...BRISK NE WINDS WILL
PUSH WIND CHILL READINGS TO COLDER THAN MINUS 20 OVER ALL BUT THE
FAR SW PARTS OF THE FCST AREA. HAVE UPGRADED THE WIND CHILL WATCH TO
A WARNING. DROPPED THE MAGIC VALLEY OUT OF THE WARNING DUE TO WIND
CHILL READINGS BEING MARGINAL. THE NE WINDS WILL MEET UP WITH THE
WEST WINDS FROM THE MAGIC VALLEY...RESULTING IN SOME SNOW SHOWERS
AROUND THE RAFT RIVER VALLEY UP THRU THE CRATERS OF THE MOON AREA
TONIGHT DUE TO THE CONVERGENCE. COULD SEE AROUND AN INCH OF SNOW BY
MORNING IN THESE AREAS.

COLD AIR WILL CONTINUE TO FLOW INTO THE REGION THRU TUE NIGHT. TEMPS
WILL ONLY REACH THE LOWER TEENS AT BEST ON TUE...WITH WED MORN LOWS
FALLING BELOW ZERO OVER ALL BUT THE FAR SW. WINDS SHOULD BE LIGHTER
BY TUE NIGHT...BUT WILL STILL HAVE TO MONITOR FOR WIND CHILL
CRITERIA DUE TO THE LOWER TEMPS. TEMPS BEGIN TO RECOVER ON WED...
WITH DRY CONDITIONS CONTINUING THRU THURSDAY. HAVE REMOVED FOG FROM
THE FCST AS THE AIRMASS IS VERY DRY...AND THE COLD TEMPS WILL
PREVENT MELTING FROM ADDING MSTR TO THE LOWER LEVELS. HEDGES

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. THE GFS AND ECMWF MODELS
CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD. AN UPPER LEVEL
RIDGE IS PROGGED TO REMAIN JUST OFF THE WEST COAST WITH NORTHWEST
FLOW ALOFT PREVAILING OVER THE AREA. MODELS BRING SOME ENERGY OVER
THE TOP OF THE RIDGE AND ACROSS EASTERN IDAHO THIS WEEKEND SO KEPT
LOW POPS IN THE GRIDS FRIDAY INTO EARLY NEXT WEEK. TEMPERATURES
MODERATING AS THE WEEKEND APPROACHES. TAL
&&

AVIATION...CONVERGENCE ZONE OVER THE SNAKE PLAIN AND EASTERN MAGIC
VALLEY RESULTING IN A STRATUS DECK FROM AROUND KSUN TO KBYI EAST TO
ABOUT HIGHWAY 26 FROM ARCO TO BLACKFOOT. EXPECT STRATUS TO EXPAND A
LITTLE FURTHER EAST LATE THIS AFTERNOON AND EVENING AS ANOTHER SURGE
OF COLD AIR PUSHES ACROSS THE AREA WITH POTENTIAL FOR SNOW SHOWERS
IN THE KPIH AND KBYI AREAS.EXPECT LOW CLOUDS TO CLEAR OUT GENERALLY
06Z TO 10Z TIMEFRAME TONIGHT. VFR SHOULD PREVAIL AFTER THAT. TAL

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM LATE TONIGHT THROUGH TUESDAY MORNING IDZ021.

WIND CHILL WARNING FROM THIS EVENING THROUGH TUESDAY AFTERNOON
IDZ018>020-023-025-031-032.

&&
Hazardous weather outlook, Jan 31, 1:09 PM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MST MON JAN 31 2011

IDZ017>025-031-032-011400-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
109 PM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST
AREA. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXTREMELY COLD WIND CHILLS WILL CONTINUE TUESDAY NIGHT AND
WEDNESDAY MORNING. AFTER WEDNESDAY MORNING. SNOW MAY RETURN FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Upper Snake Highlands

When
February 1, 12:01 AM MST to February 2, 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Broadcast Media

Several school closings occurred on both February 1st and 2nd due to extreme cold including Clark County District 161...Fremont County District 215...and Teton County District 401. Wind chill readings of -25 to -35 degrees were recorded at Island Park, DUbois and Driggs.

Extreme Cold/Wind Chill, Upper Snake River Plain

When
February 1, 12:01 AM MST to February 2, 12:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Broadcast Media

School closings on February 2nd including Jefferson District 251...West Jefferson District 253. Rexburg reported wind chill readings of -25 degrees on the 1st.

Extreme Cold/Wind Chill, Caribou Highlands

When
February 1, 12:01 AM MST to February 2, 12:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Broadcast Media

Soda Springs District 150 closed on February 1st and 2nd due to extreme cold as well as Swan Valley district 92.

Extreme Cold/Wind Chill, Big and Little Wood River Region

When
February 1, 12:01 AM MST to February 2, 12:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

The Smiley Creek Airport recorded a -46 degree wind chill on the morning of the 1st and Lone Pine recorded -33 degrees.

Extreme Cold/Wind Chill, Lost River / Pahsimeroi

When
February 1, 12:01 AM MST to February 2, 12:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Mesonet

Road Creek reported wind chill readings of -30 degrees on February 1st between 7 am and 9 am.

Extreme Cold/Wind Chill, Wasatch Mountains/Iadho Portion

When
February 1, 12:01 AM MST to 12:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Mesonet

The Bear Lake County Airport recorded wind chill readings of -25 to -30 degrees from 4 am through 9 am on the morning of February 1st.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285742, 285743, 285745, 286939, 286940, 286941.